Remote Access Electronic Research Announcements

Electronic Research Announcements

ISSN 1079-6762

 
 

 

Parity of the partition function


Author: Ken Ono
Journal: Electron. Res. Announc. Amer. Math. Soc. 1 (1995), 35-42
MSC (1991): Primary 05A17; Secondary 11P83
DOI: https://doi.org/10.1090/S1079-6762-95-01005-5
MathSciNet review: 1336698
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $p(n)$ denote the number of partitions of a non-negative integer $n$. A well-known conjecture asserts that every arithmetic progression contains infinitely many integers $M$ for which $p(M)$ is odd, as well as infinitely many integers $N$ for which $p(N)$ is even (see Subbarao [ 22]). From the works of various authors, this conjecture has been verified for every arithmetic progression with modulus $t$ when $t=1,2,3,4,5,10,12,16,$ and $40.$ Here we announce that there indeed are infinitely many integers $N$ in every arithmetic progression for which $p(N)$ is even; and that there are infinitely many integers $M$ in every arithmetic progression for which $p(M)$ is odd so long as there is at least one such $M$. In fact if there is such an $M$, then the smallest such $M\leq 10^{10}t^7$. Using these results and a fair bit of machine computation, we have verified the conjecture for every arithmetic progression with modulus $t\leq 100,000$.


References [Enhancements On Off] (What's this?)

  • 1 G. Andrews, The Theory of Partitions, Addison-Wesley, 1976. MR 58:27738
  • 2 G. Andrews and F. Garvan, Dyson's crank of a partition, Bull. Am. Math. Soc. 18 (1988), 167-171. MR 89b:11079
  • 3 A.O.L. Atkin, Proof of a conjecture of Ramanujan, Glasgow Math. J. 8 (1967), 14-32. MR 34:5783
  • 4 F. Garvan, A simple proof of Watson's partition congruence for powers of 7, J. Australian Math. Soc. (A) 36 (1984), 316-334. MR 85f:11072
  • 5 F. Garvan, New combinatorial interpretations of Ramanujan's partition congruences $\mod $ 5, 7 and $11$, Trans. Am. Math. Soc. 305 (1988), 47-77. MR 89b:11081
  • 6 F. Garvan and D. Stanton, Sieved partition functions and $q-$binomial coefficients, Math. Comp. 55 191 (1990), 299-311. MR 90j:11102
  • 7 F. Garvan and D. Stanton, Cranks and $t-$cores, Invent. Math. 101 (1990), 1-17. MR 91h:11106
  • 8 B. Gordon and K. Hughes, Multiplicative properties of $\eta -$products II, A tribute to Emil Grosswald: Number Theory and related analysis, Cont. Math. 143 (1993), 415-430. MR 94a:11058
  • 9 M. Hirschhorn, On the residue mod 2 and mod 4 of $p(n)$, Acta Arithmetica 38 (1980), 105-109. MR 82d:10025
  • 10 ------, On the parity of $p(n)$ II, J. Combin. Theory (A) 62 (1993), 128-138. MR 93j:11068
  • 11 ------, Ramanujan's partition congruences, Discrete Math. 131 (1994), 351-355. MR 95f:11084
  • 12 M. Hirschhorn and D.C. Hunt, A simple proof of the Ramanujan conjecture for powers of $5$, J. Reine Angew. Math. 336 (1981), 1-17. MR 82m:10023
  • 13 M. Hirschhorn and M. Subbarao, On the parity of $p(n)$, Acta Arith. 50 4 (1988), 355-356. MR 89j:11100
  • 14 M. Knopp, Modular functions in analytic number theory, Markham, 1970. MR 42:198
  • 15 N. Koblitz, Introduction to elliptic curves and modular forms, Springer-Verlag, 1984. MR 86c:11040
  • 16 O. Kolberg, Note on the parity of the partition function, Math. Scand. 7 (1959), 377-378. MR 22:7995
  • 17 M. Newman, Construction and application of a certain class of modular functions, Proc. London Math. Soc. (3) 7 (1956), 334-350. MR 19:953c
  • 18 M. Newman, Construction and application of a certain class of modular functions II, Proc. London Math. Soc. (3) 9 (1959), 373-387. MR 21:6354
  • 19 T. R. Parkin and D. Shanks, On the distribution of parity in the partition function, Math. Comp. 21 (1967), 466-480. MR 37:2711
  • 20 J.-P. Serre, Divisibilité des coefficients des formes modulaires de poids entier, C.R. Acad. Sci. Paris (A) 279 (1974), 679-682. MR 52:3060
  • 21 J. Sturm, On the congruence of modular forms, Springer Lect. Notes 1240 (1984). MR 88h:11031
  • 22 M. Subbarao, Some remarks on the partition function, Amer. Math. Monthly 73 (1966), 851-854. MR 34:1293
  • 23 G.N. Watson, Ramanujan's Vermutung über Zerfällungsanzahlen, J. Reine Angew. Math. vol 179 (1938), 97-128.

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (1991): 05A17, 11P83

Retrieve articles in all journals with MSC (1991): 05A17, 11P83


Additional Information

Ken Ono
Affiliation: address Department of Mathematics, The University of Illinois, Urbana, Illinois 61801
Email: ono@symcom.math.uiuc.edu

DOI: https://doi.org/10.1090/S1079-6762-95-01005-5
Keywords: Parity conjecture, partitions, modular forms
Received by editor(s): February 28, 1995
Received by editor(s) in revised form: May 3, 1995
Additional Notes: The author is supported by NSF grant DMS-9508976.
Communicated by: Don Zagier
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society